Florida, 2019

Flood and Damaging Wind in Florida, July 5, 2019

July 5, 2019 · NWS JAX · 28 events in 6 counties and zones

A weakness in the subtropical ridge was across the area and this feature combined with daytime heating triggered scattered to numerous storms that produced widespread heavy rainfall of 2-4 inches. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weakness in the subtropical ridge was across the area and this feature combined with daytime heating triggered scattered to numerous storms that produced widespread heavy rainfall of 2-4 inches. Steering flow was very light with PWAT around 2.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 8:09 AM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 8:09 AM EST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
909 AM EDT Fri Jul 5 2019

.UPDATE...Weakness in subtropical ridge across the area combined
with heating will trigger scattered to numerous storms again this
afternoon/evening. Light winds will mean inland moving seabreezes
with Hi-res models showing convection to begin after 1 pm. Light
steering flow and high moisture(PWAT~2.25") will produce a slow
erratic movement of storms with locally heavy rainfall and
possible flooding. A few wet microburts with damaging winds will
also be possible in the stronger pulse storms. Temperatures today
will not be quite as hot as previous days due to the increased
cloud cover/pcpn with highs expected to be in the upper 80s/lower
90s before the onset of showers/storms.

&&

.AVIATION...Patchy morning fog will burn off with VFR conditions
to prevail into early afternoon. Showers and thunderstorms will
start to develop after 17z and increase til around 00Z. Have TEMPO
TSRA 18z-22z at inland TAF sites...and VCTS near the coast at SSI
and SGJ.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  73  90  74 /  70  40  80  50
SSI  85  76  87  77 /  50  30  60  50
JAX  92  75  90  75 /  60  30  70  40
SGJ  88  75  89  76 /  40  20  60  40
GNV  91  73  89  74 /  60  30  70  30
OCF  91  73  89  74 /  60  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Kennedy/

In the hours before

Special weather statement, Jul 5, 11:04 AM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
1204 PM EDT Fri Jul 5 2019

GAZ165-166-051630-
Inland Camden GA-Coastal Camden GA-
1204 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMDEN COUNTY UNTIL
1230 PM EDT...

* At 1203 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles east of Woodbine, moving
  northwest at 5 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3085 8151 3086 8164 3101 8166 3100 8152
TIME...MOT...LOC 1603Z 145DEG 5KT 3092 8159

ZIBURA
Special weather statement, Jul 5, 1:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
226 PM EDT Fri Jul 5 2019

FLZ035-236-051900-
Western Alachua FL-Gilchrist FL-
226 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST AND
SOUTHWESTERN ALACHUA COUNTIES UNTIL 300 PM EDT...

* At 226 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Archer, or 7 miles
  north of Bronson, moving northeast at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Trenton, Archer and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2967 8244 2949 8255 2954 8256 2953 8265
      2956 8266 2956 8275 2958 8276 2958 8280
      2967 8284
TIME...MOT...LOC 1826Z 205DEG 16KT 2956 8264

NELSON
Special weather statement, Jul 5, 1:40 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 PM EDT Fri Jul 5 2019

FLZ025-125-051915-
Inland Duval FL-Coastal Duval FL-
240 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DUVAL COUNTY UNTIL 315 PM
EDT...

* At 239 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Craig Field, or over Unf,
  moving west at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Unf, Arlington, Baymeadows, Ortega, Craig Field,
  Normandy, Fort Caroline, Riverside and San Marco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8141 3017 8156 3029 8180 3051 8152
TIME...MOT...LOC 1839Z 107DEG 11KT 3031 8152

NELSON
Special weather statement, Jul 5, 1:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
256 PM EDT Fri Jul 5 2019

FLZ035-136-222-236-051930-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Gilchrist FL-
256 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...
NORTHWESTERN ALACHUA AND SOUTHWESTERN COLUMBIA COUNTIES UNTIL 330 PM
EDT...

* At 256 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near High Springs, or 10 miles
  southeast of Ichetucknee Spring, moving north at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ichetucknee Spring, Alachua, High Springs, Fort White and La
  Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2997 8276 2998 8276 2999 8279 3000 8279
      2990 8240 2988 8239 2988 8234 2984 8228
      2985 8223 2965 8242 2976 8279 2993 8281
TIME...MOT...LOC 1856Z 198DEG 22KT 2983 8267

NELSON

The radar

The Tampa radar (KTBW), 150 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

25 heavy rain, 1 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 5, 2:05 PM EST
Where
Marion County, Dunnellon
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
29.050, -82.450

A large tree was blown down and blocked the road at SW 136 Court at SW 109th. The cost of damage was unknown, but it was estimated for the event to be included in StormData.

Flood, Marion

When
July 5, 2:29 PM EST to 3:14 PM EST
Where
Marion County, 0.69 mi S of Ocala West to 1.99 mi N of Ocala
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.210, -82.130

Flooded roads from about 1.5-2.5 inches of rainfall in 45 minutes occurred across Ocala. Locations of flooding including areas near NE 3rd Street, NE 25th Street and parts of NE 10th Street.

Lightning, Marion

When
July 5, 2:44 PM EST
Where
Marion County, 2.06 mi W of Kendrick
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
29.247, -82.204

One person was indirectly struck and injured by lightning while on a ladder. Lighting struck a tree nearby. The patient was transported to the hospital and was expected to be ok.

Heavy Rain, Alachua

When
July 5, 3:00 PM EST
Where
Alachua County, 1.38 mi N of Earleton
Reported by
COOP Observer
Coordinates
29.750, -82.100

An observer near Santa Fe lake measured daily storm total rainfall of 2.68 inches.

Heavy Rain, Alachua

When
July 5, 4:00 PM EST
Where
Alachua County, 0.69 mi S of Hague
Reported by
Public
Coordinates
29.760, -82.420

A rain gauge measured storm total rainfall of 2.07 inches.

Heavy Rain, Clay

When
July 5, 4:00 PM EST
Where
Clay County, 3.84 mi WNW of Mill Creek
Reported by
Public
Coordinates
30.070, -81.940

Daily storm total rainfall at the gauge location was up to 2.23 inches.

Heavy Rain, Putnam

When
July 5, 4:00 PM EST
Where
Putnam County, 0.69 mi N of East Palatka
Reported by
Public
Coordinates
29.660, -81.600

Daily storm total rainfall at the gauge location was up to 2.68 inches.

Heavy Rain, Suwannee

When
July 5, 4:00 PM EST
Where
Suwannee County, 3.64 mi W of Suwannee Spgs
Reported by
Public
Coordinates
30.390, -83.010

Daily storm total rainfall at the gauge location was up to 2.26 inches.

Heavy Rain, Marion

When
July 5, 4:04 PM EST
Where
Marion County, 1.51 mi NNW of Kerr City
Reported by
Park/Forest Service
Coordinates
29.400, -81.810

Daily storm total rainfall at the RAWs station west of Lake George was up to 2.67 inches.

Heavy Rain, Marion

When
July 5, 4:15 PM EST
Where
Marion County, 2.75 mi NE of Emathla
Reported by
Public
Coordinates
29.310, -82.270

Daily storm total rainfall at the gauge location was up to 2.16 inches.

Heavy Rain, Marion

When
July 5, 4:15 PM EST
Where
Marion County, 1.2 mi E of Orange Lake
Reported by
Public
Coordinates
29.420, -82.200

Daily storm total rainfall at the gauge location was up to 3.73 inches.

Heavy Rain, Putnam

When
July 5, 4:15 PM EST
Where
Putnam County, 0.92 mi NW of Welaka
Reported by
Public
Coordinates
29.490, -81.680

Daily storm total rainfall at the gauge location was up to 2.29 inches.

Heavy Rain, Suwannee

When
July 5, 4:16 PM EST
Where
Suwannee County, 3.63 mi NE of Falmouth
Reported by
Public
Coordinates
30.380, -83.080

Daily storm total rainfall at the gauge location was up to 2.19 inches.

Heavy Rain, Alachua

When
July 5, 4:30 PM EST
Where
Alachua County, 1.83 mi SW of Orange Lake Lake
Reported by
Public
Coordinates
29.430, -82.200

Daily storm total rainfall at the gauge location was up to 3.43 inches.

Heavy Rain, Marion

When
July 5, 4:30 PM EST
Where
Marion County, 0.6 mi W of Fellowship
Reported by
Public
Coordinates
29.250, -82.310

Daily storm total rainfall at the gauge location was up to 2.2 inches.

Heavy Rain, Clay

When
July 5, 4:45 PM EST
Where
Clay County, 0.91 mi SW of Mc Rae
Reported by
Public
Coordinates
29.810, -82.040

Daily storm total rainfall thus far for the day was 3.84 inches.

Heavy Rain, Putnam

When
July 5, 4:45 PM EST
Where
Putnam County, 6.42 mi WSW of Welaka
Reported by
Public
Coordinates
29.430, -81.760

Daily storm total rainfall thus far for the day was 2.18 inches.

Heavy Rain, Putnam

When
July 5, 4:45 PM EST
Where
Putnam County, 0.92 mi NW of Mannville
Reported by
Public
Coordinates
29.630, -81.860

Daily storm total rainfall thus far for the day was 2.23 inches.

Heavy Rain, Putnam

When
July 5, 4:45 PM EST
Where
Putnam County, 0.69 mi N of East Palatka
Reported by
Public
Coordinates
29.660, -81.600

Daily storm total rainfall thus far for the day was 2.60 inches.

Heavy Rain, Union

When
July 5, 4:45 PM EST
Where
Union County, 0.91 mi NE of Lake Butler
Reported by
Public
Coordinates
30.030, -82.320

Daily storm total rainfall thus far for the day was 2.25 inches.

Heavy Rain, Clay

When
July 5, 5:00 PM EST
Where
Clay County, 0.91 mi SW of Mc Rae
Reported by
Public
Coordinates
29.810, -82.040

Daily storm total rainfall thus far for the day was 2.12 inches.

Heavy Rain, Marion

When
July 5, 5:00 PM EST
Where
Marion County, 1.38 mi N of Ocala West
Reported by
Public
Coordinates
29.240, -82.130

Daily storm total rainfall thus far for the day was 2.01 inches.

Heavy Rain, Putnam

When
July 5, 5:00 PM EST
Where
Putnam County, 3.66 mi W of Harlem
Reported by
Public
Coordinates
29.790, -81.860

Daily storm total rainfall thus far for the day was 2.49 inches.

Heavy Rain, Alachua

When
July 5, 6:00 PM EST
Where
Alachua County, 2.76 mi S of Hague
Reported by
Public
Coordinates
29.730, -82.420

Daily storm total rainfall thus far for the day was 2.15 inches.

Heavy Rain, Alachua

When
July 5, 7:00 PM EST
Where
Alachua County, 1.51 mi NNE of Evinston
Reported by
Public
Coordinates
29.500, -82.220

Daily storm total rainfall at the gauge location was up to 2.68 inches.

Heavy Rain, Marion

When
July 5, 7:00 PM EST
Where
Marion County, 1.39 mi WNW of Irvine
Reported by
Public
Coordinates
29.410, -82.270

Daily storm total rainfall at the gauge location was up to 4.54 inches.

Heavy Rain, Marion

When
July 5, 7:00 PM EST
Where
Marion County, 0.6 mi W of Mc Intosh
Reported by
Mesonet
Coordinates
29.450, -82.230

Daily storm total rainfall at the WeatherStem station at McIntosh was up to 3.25 inches.

Heavy Rain, Alachua

When
July 5, 7:00 PM EST
Where
Alachua County, 1.83 mi SW of Orange Lake Lake
Reported by
Public
Coordinates
29.430, -82.200

Daily storm total rainfall thus far for the day was 3.57 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marion2019-07-05MaleUnder TreeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826859, 826836, 826858, 826838, 826840, 826842, 826843, 826844, 826845, 826846, 826848, 826850, 826851, 826852, 826853, 826981, 826982, 826983, 826985, 826986, 826987, 826988, 826989, 826992, 826854, 826855, 826856, 826993.